Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 29, 2020, 4:57 PM CDT for Butler County, Logan County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2020, 4:57 PM CDT (21:57 UTC)
- Expired
- Apr 29, 2020, 5:15 PM CDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butler County, KY, Logan County, KY
The radar
The Ft Campbell radar (KHPX), 48 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS53 KLMK 292157
SVRLMK
KYC031-141-292215-
/O.NEW.KLMK.SV.W.0082.200429T2157Z-200429T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
457 PM CDT Wed Apr 29 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Logan County in south central Kentucky...
Southwestern Butler County in south central Kentucky...
* Until 515 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located near Dunmor,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Anderson, Lewisburg, Insco, Dimple, Spa, Diamond Springs, Davis
Crossroads, Wolf Lick, Chandlers Chapel, and Costelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 8697 3707 8694 3708 8694 3712 8670
3694 8667 3695 8703 3706 8704
TIME...MOT...LOC 2156Z 260DEG 43KT 3701 8693
HAIL...1.00IN
WIND...<50MPH
$$
131 follow-up statement
028
WWUS53 KLMK 292212
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
512 PM CDT Wed Apr 29 2020
KYC031-141-292220-
/O.EXP.KLMK.SV.W.0082.000000T0000Z-200429T2215Z/
Logan KY-Butler KY-
512 PM CDT Wed Apr 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits. However small hail is still possible with this thunderstorm.
If you received hail, please let the National Weather Service know
the size, preferably referenced to a coin like a dime or quarter,
and what time it occurred. You can contact the National Weather
Service Office in Louisville anytime via Twitter and Facebook.
LAT...LON 3707 8697 3707 8694 3708 8694 3712 8670
3694 8667 3695 8703 3706 8704
TIME...MOT...LOC 2210Z 258DEG 36KT 3703 8682
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:54 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 29, 3:54 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Louisville KY 454 PM EDT Wed Apr 29 2020 .Forecast Update... Issued at 454 PM EDT Wed Apr 29 2020 A narrow tongue of instability is poking northward into western Kentucky coincident with a break in the clouds allowing sunshine to pull surface readings past convective temperatures and create SBCAPE on the order of 500-700 J/kg. Several reports of small hail have been received from the taller cells over southern Illinois and western Kentucky this afternoon with low wet bulb zero heights around 6000 feet. The threat of small hail will push east, with the best chance being between now and sunset south of the Ohio River and west of Interstate 65. && .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 29 2020 After seeing some sunshine earlier today, most of the region is cloud covered with light to moderate rainfall this hour. We do see some breaks over western KY, but these are filling in with additional scattered shower activity as well as a few storms. Cold pool of air moving across the region aloft will bring some chances for small hail this afternoon. Cells would not have to get too tall to take advantage of this hail growth potential...on the order of 15- 20 kft. All of this cold air comes from a stacked low-pressure system centered over Illinois this hour. As we go into this evening, expect more solid cloud cover with lowering ceilings as the stacked system slowly wobbles eastward. We should see some scattered light rain showers form out of this deck, with rain chances persisting Thursday under fairly dreary conditions. Temperatures tonight will fall just a little below normal, but highs Thursday should end up 10-15 degrees below normal under all of that cloud cover and a steady west to northwest wind. .Long Term...(Thursday night through Wednesday) Issued at 300 PM EDT Wed Apr 29 2020 Friday - Sunday... As we head into the long term, expect a few residual showers to linger before daybreak Friday, in the wake of a departing low. By mid-morning, sfc high pressure will begin gradually building over the region, allowing for dry conditions to prevail through Sunday morning. It's also worth noting that we will see quite the rebound in temps thanks to southwesterly flow promoting WAA across the region. As such, expect afternoon highs to climb into the 60s Friday, and mid to upper 70s Saturday and Sunday. Rain chances look to return Sunday afternoon as a cold front extending from Michigan to Oklahoma advances toward the Ohio Valley, with the best chance for seeing widespread showers occurring Sunday evening. In regards to the severe potential, current models show dewpoints in the low to mid 60s with some MUCAPE values near 800 J/kg across our area. Thus, the potential for seeing a few thunderstorms remains possible, however, this will largely depend on the exact timing of the front. Monday - Wednesday... Expect the aforementioned cold front to exit the region Monday, allowing for sfc high pressure to slowly build in just north of the region. While light rain/drizzle may linger through daybreak, overall dry conditions are forecast to prevail for the remainder of the day. As mentioned in previous discussions, models hint that a potent system originating near the Pacific NW will dive SE across the Great Plains and take aim at the Ohio Valley by mid week. However, models continue to show substantial variability in the exact timing and overall evolution of this feature, causing confidence in any one solution to be low. For now, will continue with blended solution of PoPs and monitor trends in the coming shifts. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Wed Apr 29 2020 Light to moderate rains cover central KY and southern IN this hour, with a few patches of MVFR conditions ongoing. Still have some gusty southwest to west winds, but expect peak values to come down over the next few hours. Cannot rule out TS at any of the terminals...but chances are low enough to exclude from all but BWG over the next hour or two. We should see a break in coverage of rains, but lower cigs will come in to stay awhile later this evening, with IFR bases possible along with scattered showers. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RJS Long Term...SSC Aviation...RJS
Hazardous weather outlook, Apr 29, 2:23 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 323 PM EDT Wed Apr 29 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-301930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 323 PM EDT Wed Apr 29 2020 /223 PM CDT Wed Apr 29 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Late This Afternoon and Tonight. Scattered intermittent showers are expected into the evening and overnight hours. A few thunderstorms may be mixed in this afternoon into the early evening hours. These storms may produce brief gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will come through on Sunday...bringing risk of some strong storms during afternoon and evening. Gusty winds and lightning appear to be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS/SSC
In the hours before
Special weather statement, Apr 29, 10:57 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Louisville KY
1157 AM EDT Wed Apr 29 2020
KYZ027-028-045-053-062-063-071-074-291645-
Hart-Grayson-Warren-Edmonson-Barren-Nelson-Hardin-Larue-
1157 AM EDT Wed Apr 29 2020
...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN NELSON...LARUE...
HART...SOUTHEASTERN GRAYSON...CENTRAL WARREN...SOUTHEASTERN HARDIN...
NORTHERN BARREN AND EDMONSON COUNTIES...
At 1157 AM EDT/1057 AM CDT/, radar indicated showers were located
along a line extending from 6 miles northeast of Elizabethtown to 12
miles northwest of Munfordville to 8 miles northeast of Plum Springs.
Movement was east at 30 mph.
Winds of 40 to 50 mph are possible with these showers.
Locations impacted include...
Bowling Green, Elizabethtown, Glasgow, Hodgenville, Munfordville,
Brownsville, Plum Springs, Memphis Junction, Mount Victor and
Crestmoor.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3693 8661 3781 8585 3777 8537 3744 8566
3741 8565 3694 8588
TIME...MOT...LOC 1557Z 255DEG 26KT 3776 8579 3737 8608 3707 8625
RJSSpecial weather statement, Apr 29, 11:10 AM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1210 PM EDT Wed Apr 29 2020
KYZ047-048-054>056-065>067-075>078-081-082-291700-
Russell-Mercer-Jessamine-Lincoln-Garrard-Casey-Clinton-Boyle-
Metcalfe-Monroe-Marion-Cumberland-Taylor-Adair-
1210 PM EDT Wed Apr 29 2020
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN GARRARD...SOUTHEASTERN
MARION...RUSSELL...NORTHEASTERN TAYLOR...SOUTHWESTERN JESSAMINE...
CASEY...ADAIR...NORTHWESTERN LINCOLN...NORTHWESTERN CLINTON...
SOUTHEASTERN MERCER...NORTHEASTERN MONROE...BOYLE...CUMBERLAND AND
SOUTHEASTERN METCALFE COUNTIES...
At 1209 PM EDT/1109 AM CDT/, radar indicated showers were located
along a line extending from 9 miles east of Lebanon to near Columbia
to 8 miles east of Tompkinsville. Movement was northeast at 35 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Liberty, Nicholasville, Danville, Columbia, Tompkinsville, Jamestown,
Burkesville, Leslie, Russell Springs and Junction City.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3791 8456 3729 8480 3674 8521 3669 8574
3705 8538 3757 8509
TIME...MOT...LOC 1609Z 238DEG 32KT 3753 8508 3707 8525 3668 8554
RJSLocal storm report, Apr 29, 11:25 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1225 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM NON-TSTM WND GST 4 NW OKOLONA 38.18N 85.73W
04/29/2020 M52 MPH JEFFERSON KY ASOS
ASSOCIATED WITH A LINE OF SHOWERS THAT
DEVELOPED AND NOT GRADIENT WINDS.
&&
RJSSpecial weather statement, Apr 29, 11:29 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM EDT Wed Apr 29 2020
KYZ033>036-038>040-045>047-291715-
Shelby-Henry-Scott-Mercer-Woodford-Franklin-Spencer-Washington-
Nelson-Anderson-
1229 PM EDT Wed Apr 29 2020
...A LINE OF SHOWERS WILL AFFECT EASTERN SPENCER...EASTERN SHELBY...
NORTHEASTERN NELSON...NORTHWESTERN MERCER...WOODFORD...WESTERN
SCOTT...ANDERSON...EASTERN HENRY...NORTHERN WASHINGTON AND FRANKLIN
COUNTIES...
At 1228 PM EDT, radar indicated showers were located along a line
extending from near Kentucky Speedway to 9 miles east of Shelbyville
to 9 miles east of Bardstown. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Frankfort, Shelbyville, Bardstown, Lawrenceburg, Versailles,
Harrodsburg, Ballard, Midway, Bloomfield and Pleasureville.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3856 8501 3851 8503 3851 8498 3843 8495
3843 8494 3846 8492 3846 8491 3842 8488
3838 8490 3834 8479 3837 8471 3849 8455
3842 8451 3835 8453 3779 8485 3779 8551
3824 8516 3857 8507
TIME...MOT...LOC 1628Z 256DEG 30KT 3864 8493 3827 8505 3783 8530
RJSSpecial weather statement, Apr 29, 12:17 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
117 PM EDT Wed Apr 29 2020
KYZ036-037-040>042-047-048-054>057-066-067-291800-
Scott-Mercer-Woodford-Jessamine-Lincoln-Madison-Garrard-Casey-Boyle-
Bourbon-Fayette-Marion-Harrison-
117 PM EDT Wed Apr 29 2020
...A LINE OF SHOWERS WILL AFFECT GARRARD...SOUTHEASTERN MARION...
JESSAMINE...CENTRAL CASEY...WESTERN HARRISON...LINCOLN...CENTRAL
MERCER...WOODFORD...SCOTT...SOUTHWESTERN BOURBON...BOYLE...
NORTHWESTERN MADISON AND FAYETTE COUNTIES...
At 116 PM EDT, radar indicated showers were located along a line
extending from 13 miles southeast of Owenton to near Dunbar High
School to near Liberty. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Lexington, Georgetown, Liberty, Nicholasville, Danville, Versailles,
Paris, Harrodsburg, Cynthiana and Stanford.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3799 8433 3735 8454 3728 8466 3729 8513
3796 8483 3797 8480 3797 8482 3816 8481
3819 8472 3835 8474 3849 8456 3856 8434
3802 8428
TIME...MOT...LOC 1716Z 259DEG 19KT 3837 8470 3797 8459 3736 8491
RJSSpecial weather statement, Apr 29, 4:26 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
426 PM CDT Wed Apr 29 2020
KYZ023-024-026-027-061-070-292215-
Grayson-Logan-Butler-Hancock-Ohio-Breckinridge-
426 PM CDT Wed Apr 29 2020
...SCATTERED THUNDERSTORMS WITH SMALL HAIL MOVING INTO CENTRAL
KENTUCKY...
At 425 PM CDT, radar indicated thunderstorms from just east of
Owensboro to near Hopkinsville. Movement was east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Russellville, Hartford, Morgantown, Hardinsburg, Casey, Beaver Dam,
Cloverport, Lewisburg, Fordsville, and Centertown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3738 8709 3748 8713 3747 8711 3763 8695
3767 8682 3771 8687 3779 8682 3784 8685
3784 8691 3787 8691 3784 8666 3785 8621
3679 8697 3680 8706 3706 8705 3709 8690
3716 8693 3719 8689 3736 8703 3734 8714
TIME...MOT...LOC 2125Z 267DEG 32KT 3778 8679 3691 8742
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:14 AM CDT | Wind Advisory | LMK | Adair, Anderson, Barren, Bourbon, Boyle, Bullitt and 33 more | 5 hr |
| Apr 29, 10:50 AM CDT | Special Weather Statement | LMK | Bullitt, Henry, Nelson, Shelby, Spencer, Trimble | 40 min |
| Apr 29, 10:57 AM CDT | Special Weather Statement | LMK | Barren, Edmonson, Hart, Larue, Warren | 48 min |
| Apr 29, 11:10 AM CDT | Special Weather Statement | LMK | Adair, Boyle, Casey, Cumberland, Jessamine, Monroe and 1 more | 50 min |
| Apr 29, 11:29 AM CDT | Special Weather Statement | LMK | Anderson, Franklin, Mercer, Nelson, Scott, Spencer and 1 more | 46 min |
| Apr 29, 12:17 PM CDT | Special Weather Statement | LMK | Boyle, Casey, Fayette, Garrard, Harrison, Jessamine and 4 more | 43 min |
| Apr 29, 4:26 PM CDT | Special Weather Statement | LMK | Breckinridge, Butler, Hancock, Ohio | 49 min |
| Apr 29, 5:16 PM CDT | Special Weather Statement | LMK | Butler, Grayson | 44 min |
| Apr 29, 5:44 PM CDT | Special Weather Statement | LMK | Hart | 31 min |
| Apr 29, 5:54 PM CDT | Special Weather Statement | LMK | Larue | 21 min |
| Apr 29, 5:57 PM CDT | Special Weather Statement | LMK | Warren | 33 min |
| Apr 29, 6:13 PM CDT | Special Weather Statement | LMK | Larue | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.